Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 119, NWS Memphis, TN

May 26, 2002Tate County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 26, 2002, 5:09 PM CDT for Tate County, Mississippi. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2002, 5:09 PM CDT (22:09 UTC)
Expired
May 26, 2002, 5:45 PM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Tate County, MS

The radar

The Memphis radar (KNQA), 77 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:09 PM CDTHail 0.75Crockett, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.2 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
640 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 262209
SVRMEM
MSC137-262245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TATE COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 545 PM CDT.

* AT 505 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM      
  NEAR CROCKETT...MOVING NORTHEAST AT 5 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 545 PM CDT INCLUDE...
  SENATOBIA...
  COLDWATER...

.LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THIS STORM...MOVE TO A STURDY SHELTER

.HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 
4 3 2 0 8 7 5.

LAT...LON 3466 9021 3453 9005 3475 8980 3474 9002

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:00 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 26, 3:00 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT SUN MAY 26 2002

A WEAK STATIONARY FRONT EXTENDED ACROSS THE MIDDLE OF THE CWFA BUT
IS WEAKENING WITH TIME. EXPECT THIS BOUNDARY TO DISSIPATE BY
TONIGHT. PLENTY OF MOISTURE AND INSTABILITY WILL KEEP SCT TSTMS
AROUND THROUGH THE EVENING HOURS BEFORE DISSIPATION OCCURS FROM THE
LOSS OF DAYTIME HEATING.

THE WIND PATTERN WILL BE VERY WEAK OVER THE NEXT FEW DAYS...SO
THERE WILL BE NOTHING TO DRIVE OUT THE EXISTING MOISTURE IN PLACE.
HOWEVER...WITH THE LACK OF DYNAMICS MON...THE CHC OF TSTMS WILL BE
QUITE LOW...BUT BELIEVE THERE WILL BE ENOUGH DAYTIME INSTABILITY TO
TRIGGER AN ISOLATED PM TSTM.

A BROAD UPPER TROUGH WILL APPROACH REGION FROM THE W LATE TUE AND
BE OVER THE LWR MS VALLEY THROUGH EARLY FRI. THE MAIN DYNAMICS OF
THE TROUGH WILL STAY TO OUR W...BUT ENOUGH INSTABILITY FROM COOLING
ALOFT COMBINED WITH EXISTING MOISTURE WILL FUEL AFTERNOON AND
EVENING TSTMS THROUGH THAT PERIOD. THE TROUGH SHOULD MOVE TO THE E
BY FRI NITE AND GIVE WAY TO A SUB-TROPICAL RIDGE SAT-SUN. AS A
RESULT...NEXT WEEKEND SHOULD BE WARMER AND DRIER WITH TEMPS POSSIBLY
APPROACHING 90 DEG F.

PRELIM VALUES...
MEM 68/86/70/86/69/85 221323
MKL 64/85/65/86/65/85 221213
JBR 64/85/66/86/67/85 221323
TUP 65/86/66/86/66/85 221213

.MEG...NONE.

SWC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:41 PM CDTSevere Thunderstorm WarningMEGQuitman34 min
May 26, 4:21 PM CDTSevere Thunderstorm WarningMEGUnion39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.